Opiate overdose

Most opiate addicts in treatment have experienced an overdose and many have witnessed it in others,(13) with those who inject being far more likely to overdose than those who smoke.(1.4) Variability in purity, increased central depressant effects following combination drug use (especially alcohol and benzodiazepines), generalized poor health, and high levels of psychiatric comorbidity make this a vulnerable group for both intentional and accidental overdose. There are times in an addict's career which are associated with an increased risk for overdose, for example early on in their dependence or during relapse such as that seen on return to opiate use after a period of abstinence when tolerance has fallen (e.g discharge following treatment or after release from prison). Signs of opiate overdose are listed in Tabl—.

tymrj ira wiji 1 jdst JiJTOi ¡ütapHni ofopate cvirtm

Snorirç Nif n Mm nfhfa thrafchn)

V'ijyflg dfM of ntiitd cmtlouittttoira

Table 3 Signs of opiate overdose

The management of opiate overdose should be supportive with standard cardiopulmonary resuscitation and intravenous naloxone (opiate antagonist). However, intravenous access may be problematic in some users, in which case it may be quicker to give naloxone subcutaneously or intramuscularly. Admission to hospital should always be recommended, since the plasma half-life of naloxone is 1 to 2 h with the duration of effect from a single intravenous dose being as short as 45 min compared with 4 to 6 h for the physiological effects of heroin and 24 to 36 h for methadone.

Anxiety and Panic Attacks

Anxiety and Panic Attacks

Suffering from Anxiety or Panic Attacks? Discover The Secrets to Stop Attacks in Their Tracks! Your heart is racing so fast and you don’t know why, at least not at first. Then your chest tightens and you feel like you are having a heart attack. All of a sudden, you start sweating and getting jittery.

Get My Free Ebook


Post a comment